Alert archive / California / Freeze Watches in 2021

Freeze Watch 14, NWS Eureka, CA

December 28, 2021Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this freeze watch at Dec 28, 2021, 2:15 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 30, 2021, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2021, 2:15 PM PST (22:15 UTC)
In effect from
Dec 30, 2021, 12:00 AM PST
Expired
Dec 29, 2021, 3:24 AM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS76 KEKA 282215
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
215 PM PST Tue Dec 28 2021

CAZ101-103-109-290615-
/O.NEW.KEKA.FZ.A.0014.211230T0800Z-211230T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
215 PM PST Tue Dec 28 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Mendocino Coast Counties.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
601 
WWUS76 KEKA 290546
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
946 PM PST Tue Dec 28 2021

CAZ101-103-109-291400-
/O.CON.KEKA.FZ.A.0014.211230T0800Z-211230T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
946 PM PST Tue Dec 28 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Coastal Del Norte, Mendocino Coast and Northern 
  Humboldt Coast Counties.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
019 
WWUS76 KEKA 290548
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
948 PM PST Tue Dec 28 2021

CAZ101-103-109-291400-
/O.CON.KEKA.FZ.A.0014.211230T0800Z-211230T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
948 PM PST Tue Dec 28 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Coastal Del Norte, Mendocino Coast and Northern 
  Humboldt Coast Counties.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
048 
WWUS76 KEKA 291124
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
324 AM PST Wed Dec 29 2021

CAZ101-103-109-291930-
/O.UPG.KEKA.FZ.A.0014.211230T0800Z-211230T1700Z/
/O.NEW.KEKA.FZ.W.0026.211230T0800Z-211230T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
324 AM PST Wed Dec 29 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
THURSDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Mendocino Coast Counties.

* WHEN...From midnight tonight to 9 AM PST Thursday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze watch went out at Dec 28, 4:42 AM PST, 9 hours 33 minutes earlier.

Area forecast discussion, Dec 28, 4:42 AM PST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
442 AM PST Tue Dec 28 2021

.SYNOPSIS...Light snow showers will continue today for interior
mountains while snow levels quickly come up closer to the coast.
Otherwise, cold temperatures will prevail through mid to late week,
followed by another potential winter storm late next weekend into
early next week.

&&

.DISCUSSION...Early morning temperatures along the coast were
hovering in the mid to upper 30's with light rainfall, while
light snowfall continues in the interior. Left the Winter Weather
Advisory intact in coverage to include the coast, as only a
slight drop in temperature in some spots could produce some brief
snow showers. Snow level will quickly come up today closer to the
coast, ending the lower elevation snow threat. Light showers will
continue streaming in all day, which will allow for additional
light snow accumulations in the interior mountains. A second
system will move in this evening from the north along a stalled
frontal boundary, bringing a slight uptick in snowfall for
interior mountains. Additional overnight totals totals will be
generally only a couple of inches.

By Wednesday, clouds will begin to scatter while high pressure noses
in from the west and an area of low pressure strengthens to the
south off of Central CA. Broad drying offshore flow will develop,
resulting in conditions favorable for a widespread freeze. There
remains some uncertainty in the arrival of clouds ahead of a weak
system early Thursday morning, which would disrupt effective
radiational cooling for some areas, mainly closer to the coast.
Light rainfall will accompany the front on Thursday, focused more
in Del Norte County. Otherwise, ensemble cluster analysis shows a
high probability of upper troughing over the NERN PAC beginning
Sunday and lasting through early next week. That period of
troughing may yield strong southerly winds and multiple inches of
rainfall across the lower elevations of NWRN CA, along with
lowering freezing levels supportive of heavy mountain snow.

&&

.AVIATION...The upper level trough persists over the west coast this
morning. Shortwaves moving around it are bringing periods of
increased showers. The models are not in great agreement on the
timing and intensity of these showers, but the showers are only
expected to bring periods of MVFR conditions. Tonight the showers
will continue to bring occasional periods of MVFR conditions.
Wednesday conditions are expected to improve and showers will
diminish. MKK

&&

.MARINE...A frontal boundary moving across the waters this morning
is bringing southerly winds of 15 to 25 kt to the area this morning.
This afternoon and tonight northwest winds will return behind the
front. Tonight northerly winds of 10 to 15 kt will persist. A
shortwave ridge builds in Wednesday increasing the northerly winds
of 20 to 25 Kt. Thursday another shortwave moves by to the north
bringing a short period of weaker winds and possible some southerly
winds. Thursday night through Friday night models generally show
northerly winds increasing to 20 to 25 kt once again.

In addition to the wind driven waves, there is also a northwest swell
of 6 to 8 feet at 11 seconds. This swell is generally expected to
persist through the week.

Saturday the next system starts to approach the area. This will
diminish the northerly winds. Winds will become southerly at some
point Saturday night. Sunday and Monday winds the ECMWF, GFS, and
Canadian models all show winds strengthening to gale force or
possibly storm force. Most of the ensembles are in general agreement
with the deterministic models, however there are still some
differences in the timing of the strongest winds. MKK

&&

.BEACH HAZARDS...Astronomical high tides will reach 8.81 feet at the
north spit tide gauge on Sunday January 2nd, and nearly that high on
the 3rd. Confidence is growing that this will coincide with a period
of strong southerly winds which would increase the water levels
above the astronomical high tides. Coastal flooding around Humboldt
Bay typically starts around 8.8 feet. Thus, significant coastal
flooding will be likely around Humboldt Bay and possibly along the
open coast as well. MKK/Garner

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 10 AM PST this morning for
     CAZ101>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST this morning for PZZ450-
     470.

     Small Craft Advisory until 6 AM PST early this morning for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 28, 10:03 AM PST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
1003 AM PST Tue Dec 28 2021

CAZ101>115-291815-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
1003 AM PST Tue Dec 28 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 28, 9:53 AM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
953 AM PST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 SSE HONEYDEW          40.19N 124.10W
12/28/2021  M0.2 INCH        HUMBOLDT           CA   COCORAHS

            ELEVATION OF THE REPORT IS 1395 FEET.

&&

JMG
Local storm report, Dec 28, 9:54 AM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
954 AM PST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 N ETTERSBURG          40.17N 124.00W
12/28/2021  M0.6 INCH        HUMBOLDT           CA   COCORAHS

            ELEVATION OF THE REPORT IS 1650 FEET.

&&

JMG
Local storm report, Dec 28, 9:55 AM PST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
955 AM PST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             8 ENE POTTER VALLEY     39.37N 122.98W
12/28/2021  M1.0 INCH        LAKE               CA   COCORAHS

            ELEVATION OF THE REPORT IS 2849 FEET.

&&

JMG
Local storm report, Dec 28, 9:58 AM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
958 AM PST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 WNW WILLITS           39.42N 123.41W
12/28/2021  M0.3 INCH        MENDOCINO          CA   COCORAHS

            ELEVATION OF THE REPORT IS 2399 FEET.

&&

JMG
Local storm report, Dec 28, 9:59 AM PST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
959 AM PST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SSW TRINITY CENTER    40.99N 122.71W
12/28/2021  M1.1 INCH        TRINITY            CA   COCORAHS

            ELEVATION OF THE REPORT IS 2427 FEET.

&&

JMG
Local storm report, Dec 28, 10:00 AM PST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1000 AM PST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 N JUNCTION CITY       40.75N 123.05W
12/28/2021  M0.5 INCH        TRINITY            CA   COCORAHS

            ELEVATION OF THE REPORT IS 1579 FEET.

&&

JMG

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:14 PM PSTWinter Weather AdvisoryEKAHumboldt, Trinity17 hr
Dec 28, 2:36 PM PSTSmall Craft AdvisoryEKA48 hr

Nearby

Freeze Watches in California, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.